Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 26, 2008, 2:51 PM EDT for 4 counties in West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2008, 2:51 PM EDT (18:51 UTC)
- Expired
- Apr 26, 2008, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Calhoun County, WV, Gilmer County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 261851 SVRRLX WVC007-013-021-087-261915- /O.NEW.KRLX.SV.W.0020.080426T1851Z-080426T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 251 PM EDT SAT APR 26 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BRAXTON COUNTY IN WEST VIRGINIA... SOUTHERN CALHOUN COUNTY IN WEST VIRGINIA... SOUTHWESTERN GILMER COUNTY IN WEST VIRGINIA... EAST CENTRAL ROANE COUNTY IN WEST VIRGINIA... * UNTIL 315 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ARNOLDSBURG...OR ABOUT 42 MILES SOUTHEAST OF FORKED RUN STATE FOREST...AND MOVING EAST AT 28 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLSTONE BY 300 PM EDT... NICUT BY 305 PM EDT... ROSEDALE AND SHOCK BY 310 PM EDT... 6 MILES NORTHWEST OF WILSIE BY 315 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3887 8087 3867 8082 3866 8121 3877 8122 TIME...MOT...LOC 1851Z 256DEG 25KT 3872 8114 $$ 30
1 follow-up statement
000 WWUS51 KRLX 261910 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 309 PM EDT SAT APR 26 2008 WVC007-013-021-087-261919- /O.EXP.KRLX.SV.W.0020.000000T0000Z-080426T1915Z/ BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV- 309 PM EDT SAT APR 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GILMER...SOUTHERN CALHOUN...EAST CENTRAL ROANE AND WEST CENTRAL BRAXTON COUNTIES EXPIRES AT 315 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3887 8087 3867 8082 3866 8121 3877 8122 TIME...MOT...LOC 1909Z 256DEG 25KT 3869 8097 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 1:47 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 26, 1:47 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 147 PM EDT SAT APR 26 2008 .SYNOPSIS... A WEAKENING COLD FRONT SWINGS THROUGHTHIS AFTERNOON. HIGH PRESSURE BUILDS FOR SATURDAY NIGHT INTO SUNDAY. ANOTHER COLD FRONT ARRIVES EARLY MONDAY. MUCH COOLER AIR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... MORNING CLOUDS HAVE BURNED OFF A BIT AS FRONTAL BOUNDARY OVER OH AND KY CONTINUES ITS ADVANCE EASTWARD. AS OF MID MORNING...THE FRONT BISECTED OH AND KY AND WAS MOVING INTO THE EASTERN THIRD OF THESE TWO STATES. FEATURE TO CONTINUE IS STEADY MARCH EAST TODAY. RADAR HAS INDICATED SOME WEAKENING OF PRECIP TO THE EAST OF THE FRONT. HOWEVER...SHORT TERM MODELS SHOW INCREASE CAPE OVER WV WITH DIURNAL HEATING KICKING IN. IN ADDITION...NOTED A DECENT TONGUE OF SFC DPT AND PW VALUES CREEPING IN AHEAD OF MAIN BOUNDARY. WITH THE MOISTURE IN PLACE...AND INCREASING DYNAMIC LIFT...EXPECT SHOWER ACTIVITY TO INCREASE IN AREAL COVERAGE AND INTENSITY STARTING WITH THE EARLY AFTERNOON HOURS...MAINLY FROM KCRW TO THE EAST. SO HAVE HELP POPS GENERALLY STEADY FOR THE LATER AFTERNOON HOURS. HAVE BUMPED UP MAX TEMPS FOR MOST AREAS TODAY. THIS STILL MAY HAVE NOT BEEN ENOUGH. LOOKS LIKE SUNSHINE IS REALLY DOING ITS WORK AS WE ALREADY AT OR ABOVE PREDICTED MAX TEMPS AT SOME SITES. DIURNAL CU DEVELOPMENT HAS KICKED IN SO THIS MAY HELP KEEP OUR MAX TEMPS IN LINE. CLOUDS LOWER WITH FRONT AND FOR A HOUR OR TWO BEHIND...THEN HAVE CLEARING. SOME VALLEY FOG MAY FORM LATE TONIGHT IN WV BUT FOR NOW DID NOT HAVE VISIBILITY LOW ENOUGH TO MENTION IN ZONES. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... NARY A CLOUD IN THE SKY AT THE START OF THIS PERIOD...WITH HIGH PRESSURE JUST STARTING TO EDGE EASTWARD AND A DRY COLUMN. LOW LEVEL FLOW QUICKLY TURNS FROM NORTHEAST TO SOUTHEAST DURING THE DAY HOWEVER...AND MOISTURE WILL BEGIN TO INCREASE ONCE AGAIN. THINK THIS SOUTHEAST FLOW PLUS THE DRY AIR IN PLACE WILL HINDER PRECIP DEVELOPMENT FOR A BIT. CONFINED THE CHANCE POPS TO THE TRI-STATE AREA AND THE TUG/BIG SANDY VALLEYS PRIOR TO 00Z MON. HAVE INCREASING CLOUDS ELSEWHERE WITH SLIGHT CHANCE POPS. LIKED TEMPS AT OR EVEN A TOUCH BELOW THE COOLER MAV. MODELS IN A BIT BETTER AGREEMENT WITH PROGRESSION OF NEXT COLD FRONTAL BOUNDARY. GFS REMAINS ON THE FAST SIDE...WITH THE NAM/ECMWF/SREF SLOWER TO VARYING DEGREES. NAM...WITH FRONT KNOCKING ON THE DOOR AT CRW AT 12Z MONDAY...SEEMED LIKE A DECENT COMPROMISE. THIS WILL BE A BETTER QPF EVENT THAN THE FRONT TODAY. 50-60 KNOT H850 JET WILL PROVIDE MOISTURE TRANSPORT...WITH LIFT PROVIDED BY BOUNDARY AND SUPPORT FROM H250 JET MAXES. UVV BEST IN MOUNTAINS...WHERE ONE INCH PLUS RAINFALL TOTALS MAY BE SEEN. THESE AMOUNTS WILL TAPER TO THE WEST...WITH AROUND A QUARTER INCH POSSIBLE ON OUR WESTERN BORDER. KEPT THE HIGH LIKELY POPS FOR NOW...ALTHOUGH CATEGORICAL WILL PROBABLY BE APPROPRIATE IN NEXT PACKAGE. TIME OF DAY LOOKS TO BE THE BIGGEST HINDRANCE TO SEVERE THREAT AS INSTABILITY SHOULD BE NEAR ITS DIURNAL LOW...ALTHOUGH STRONG WINDS WILL BE NOT TOO FAR OFF THE SURFACE. KEPT CHANCE OF THUNDER ALONG/AHEAD OF FRONT. ROUGH MAV/MET BLEND ON LOWS...TRENDING COOLER TO THE WEST. EXPECT FRONT TO SWEEP THROUGH CRW AROUND 12Z MONDAY AND EAST OF THE MOUNTAINS BY 18Z. SHRA WILL TAPER OFF...BUT CANNOT COMPLETELY REMOVE POPS AS MOIST W/NW FLOW TAKES OVER. GOING WITH ONLY A SMALL DIURNAL RANGE...WITH ANOTHER MAV/MET BLEND FOR HIGHS. COULD BE A SLOWLY FALLING TEMPERATURE SCENARIO IN THE AFTERNOON. MONDAY NIGHT WILL SEE UNSEASONABLY COOL NW FLOW...WITH H850 TEMPS DIPPING BELOW ZERO. H500 TROUGH WILL GRAZE THE NORTHERN SECTIONS OF CWA...SO HAVE SLIGHTLY HIGHER POPS HERE AS WELL AS IN THE MOUNTAINS WITH A SMALL UPSLOPE KICK. SHOULD BE COLD ENOUGH FOR SNOW ON THE RIDGES LATE MONDAY NIGHT...ALTHOUGH NOTHING MORE THAN A GRASSY DUSTING SHOULD BE SEEN. CONDITIONS FINALLY IMPROVE TUESDAY WITH DEPARTURE OF TROUGH AND CYCLONIC FLOW...ALTHOUGH VERY COOL TEMPERATURES REMAIN. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE BUILDS IN TUESDAY NIGHT WHICH CLEARS THINGS OUT AND ALLOWS TEMPS TO DROP TO NEAR FREEZING IN MANY AREAS. DRY COLD FRONT PUSHES THROUGH WEDNESDAY NIGHT AS NORTHWESTERLY FLOW ALOFT PREVENT MOISTER RETURN FORM THE SOUTH. THE LATER PART OF THE WEEK IS QUESTIONABLE AS THE UPPER FLOW FLATTENS JUST A BIT TO SEND UPPER DISTURBANCES EASTWARD AND GIVE A THREAT OF SHOWERS ACROSS THE SOUTH. OTHERWISE...A COOL PATTERN IN GENERAL. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... FRONT AND MOISTURE BOUNDARY TO MAKE A RAPID TRANSITION ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE THE AFTERNOON HOURS. DECENT MOISTURE TONGUE HAS WORKED IN AHEAD OF BOUNDARY WITH DESTABILIZING CONDITIONS ACROSS WESTERN AND CENTRAL WV. THIS HAS ALLOWED SCATTERED THUNDERSTORMS TO BREAK OUT. AS OF 17Z...THESE STORMS WERE LOCATED ALONG THE OH RIVER...AND WILL TRANSITION TO THE EAST AT AROUND 30 KTS. FOR THE MOST PART...TAF SITES WILL EXPERIENCE A SHORT TIME OF MVFR CONDITIONS AS THE FRONT MOVES ACROSS. EXPECT THE ACTIVITY TO END FROM WEST TO EAST AS A WELL DEFINED INTRUSION OF DRY AIR OCCURS LATER THIS AFTERNOON. DROPPED MENTION OF FOG IN THE KANAWHA RIVER VALLEY AS PRECIP IS GOING TO BE PRETTY SPOTTY THIS AFTERNOON. LACK OF WIDESPREAD PRECIP SHOULD KEEP THE BL FROM MOISTENING UP. OTHERWISE KEPT MENTION OF FOG IN THE TYGART...WHERE ISOLD IFR CONDITIONS CAN BE EXPECTED. AVIATION OUTLOOK /AFTER 18Z SUN/... POSSIBLE IFR MONDAY NEAR SECONDARY FRONT AND SHOWERS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...KMC SHORT TERM...CL LONG TERM...JMV AVIATION...KMC
Hazardous weather outlook, Apr 26, 3:53 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT SAT APR 26 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 353 AM EDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 1:21 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 121 PM EDT SAT APR 26 2008 KYZ105-WVZ005-013-261745- LAWRENCE KY-WAYNE WV-LINCOLN WV- 121 PM EDT SAT APR 26 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 121 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHEASTERN LAWRENCE COUNTY...OR ABOUT 7 MILES NORTH OF INEZ...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CLIFFORD...GALLUP...GLENHAYES...CRUM...WILSONDALE AND KIAHSVILLE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. NW
Special weather statement, Apr 26, 2:07 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 207 PM EDT SAT APR 26 2008 WVZ005-013-025-026-261830- LOGAN WV-WAYNE WV-LINCOLN WV-BOONE WV- 207 PM EDT SAT APR 26 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 207 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL LINCOLN COUNTY...OR ABOUT 25 MILES EAST OF LOUISA...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... PALERMO...WOODVILLE...ALKOL...TURTLE CREEK...FOSTER AND SPURLOCKVILLE. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. NW
Special weather statement, Apr 26, 2:15 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EDT SAT APR 26 2008 WVZ013-015-261845- KANAWHA WV-LINCOLN WV- 215 PM EDT SAT APR 26 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 215 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTHEASTERN LINCOLN COUNTY...OR ABOUT 31 MILES EAST OF PROCTORVILLE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD... TORNADO...ST. ALBANS...SOUTH CHARLESTON...PINCH AND NITRO. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. NW
Special weather statement, Apr 26, 2:33 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 233 PM EDT SAT APR 26 2008 WVZ016-018-028-029-261900- BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV- 233 PM EDT SAT APR 26 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL ROANE COUNTY...OR ABOUT 37 MILES SOUTHEAST OF RACINE...MOVING EAST AT 26 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SHOCK...STUMPTOWN...ORMA...NICUT...MILLSTONE AND LOONEYVILLE. WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. NW
Special weather statement, Apr 26, 2:41 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT SAT APR 26 2008 WVZ015-036-261915- KANAWHA WV-FAYETTE WV- 241 PM EDT SAT APR 26 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHEASTERN KANAWHA COUNTY...OR ABOUT 29 MILES NORTH OF BECKLEY...MOVING NORTHEAST AT 24 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... POND GAP...SMITHERS...PRATT...MONTGOMERY...HANDLEY AND GAULEY BRIDGE. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. NW
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.